Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 190, NWS Raleigh, NC

August 23, 2017Sampson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 23, 2017, 7:53 PM EDT for Sampson County, North Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2017, 7:53 PM EDT (23:53 UTC)
Expired
Aug 23, 2017, 8:45 PM EDT
In force
52 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sampson County, NC

The radar

The Wilmington radar (KLTX), 83 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 7:55 PM EDTTSTM WND DMG6 Nne Garland, NCMULTIPLE TREES DOWN ON EBENEZER FOREST ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WUUS52 KRAH 232353
SVRRAH
NCC163-240045-
/O.NEW.KRAH.SV.W.0190.170823T2353Z-170824T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
753 PM EDT WED AUG 23 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sampson County in central North Carolina...

* Until 845 PM EDT

* At 752 PM EDT, severe thunderstorms were located along a line
  extending from 9 miles northwest of Harrells to 6 miles east of
  Ammon, moving east at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Harrells, Garland and Ivanhoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall and frequent cloud to ground lightning is also 
occurring with these storms. Move indoors immediately. Lightning is 
one of nature's leading killers. Remember, if you can hear thunder, 
you are close enough to be struck by lightning.

&&

LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
      3475 7839 3477 7843 3481 7845 3484 7849
      3486 7849 3497 7815 3486 7816 3474 7820
      3471 7813 3472 7811 3471 7811 3468 7816
      3456 7825
TIME...MOT...LOC 2352Z 270DEG 16KT 3484 7828 3477 7845 

HAIL...<.75IN
WIND...60MPH
 
$$

26
3 follow-up statements
829 
WWUS52 KRAH 240015
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
815 PM EDT WED AUG 23 2017

NCC163-240045-
/O.CON.KRAH.SV.W.0190.000000T0000Z-170824T0045Z/
Sampson NC-
815 PM EDT WED AUG 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN SAMPSON COUNTY...

At 815 PM EDT, severe thunderstorms were located along a line
extending from near Harrells to 11 miles northeast of Lagoon, moving
east at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Harrells, Garland and Ivanhoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is also occurring with these storms, and may 
lead to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
      3475 7839 3477 7843 3480 7845 3488 7816
      3486 7816 3474 7820 3471 7813 3472 7811
      3471 7811 3468 7816 3456 7825
TIME...MOT...LOC 0015Z 271DEG 18KT 3478 7818 3471 7835 

HAIL...<.75IN
WIND...60MPH
 
$$

26
202 
WWUS52 KRAH 240026
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
826 PM EDT WED AUG 23 2017

NCC163-240045-
/O.CON.KRAH.SV.W.0190.000000T0000Z-170824T0045Z/
Sampson NC-
826 PM EDT WED AUG 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHEASTERN SAMPSON COUNTY...

At 826 PM EDT, severe thunderstorms were located along a line
extending from near Harrells to 6 miles northeast of Lagoon, moving
east at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Harrells and Ivanhoe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is also occurring with these storms, and may 
lead to flash flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
      3472 7838 3478 7819 3474 7820 3471 7813
      3472 7811 3471 7811 3468 7816 3456 7825
TIME...MOT...LOC 0026Z 282DEG 19KT 3469 7818 3462 7835 

HAIL...<.75IN
WIND...60MPH
 
$$

26
006 
WWUS52 KRAH 240048
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
848 PM EDT WED AUG 23 2017

NCC163-240058-
/O.EXP.KRAH.SV.W.0190.000000T0000Z-170824T0045Z/
Sampson NC-
848 PM EDT WED AUG 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAMPSON COUNTY
HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.

LAT...LON 3458 7826 3461 7831 3467 7832 3470 7837
      3472 7838 3478 7819 3474 7820 3471 7813
      3472 7811 3471 7811 3468 7816 3456 7825
TIME...MOT...LOC 0048Z 270DEG 16KT 3469 7809 3462 7826 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:15 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 23, 6:15 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
615 PM EDT Wed Aug 23 2017

.SYNOPSIS...
A cold front will push south through the region this evening and
overnight. High pressure over the Great Lakes will build south and
east through the rest of the week, bringing cooler and drier
weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 615 PM Wednesday...

Update to confine the isolated severe threat to the Interstate 95
corridor.

Update to lower POP in the NW to NIL and confine 50-70 POP to the
I-95 Corridor. For the areas from the Triad to the Triangle area,
only a 20 POP for a brief shower or thunderstorm through the next
few hours.

Outflows have driven southeast across all but the far SE Coastal
Plain as of 600 PM. The area ahead of the lead outflow, mainly
Scotland, Cumberland, Johnston, Sampson, and Wayne Counties are
still in a "marginal risk" of severe thunderstorms. We have had a
few trees downed on an isolated basis already. The main threat of
isolated wind damage will continue until the outflow passes trough
the SE zones before 800 PM. Otherwise, locally heavy rain in the NE
zones is still a threat with the main cold front finally drifting in
from the north.

POP will drop off quickly overnight as the winds become light NNE.
Mostly cloudy skies are expected with lows in the mid 60s north, 70-
75 SE.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 300 PM Wednesday...

For Thursday expect the frontal zone to hang up either in far
southeastern areas of the state or just offshore. With the exception
of a lingering afternoon shower in the far southeastern portion of
the forecast area, much of the CWA should remain dry and
significantly cooler than the past week or so. Expect high
temperatures only in the low to mid 80s with north winds at 5-10
kts. Skies will continue to clear as the day progresses with the
Triad seeing the most sun. Lows in the low to mid 60s across the
area.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 210 PM Wednesday...

An extended period of mostly dry and cooler-than-normal weather
appears likely. Cool Canadian high pressure will build in strongly
from the north through the period, as its center drifts from N
Ontario early Fri to New England early Mon, then weakens just off
the Northeast and Mid Atlantic coast Tue/Wed. The only significant
rain chance through the period appears to be in the far SE, closer
to the old frontal zone where PW will be higher. The far NW
including the Triad will see a smaller chance of light precip,
driven largely by moist upglide and shallow instability, mainly Fri
night into Sat, with overrunning clouds dominating there through
Sun. Will start to edge pops up closer to climatology for early next
week, given the uncertainty with a potential tropical-type low off
the SE coast, along with the weakening of the surface high and
resultant increase in onshore-directed low level flow drawing in
Atlantic moisture. Expect high temps in the low-mid 80s Fri, before
trending down to the mid 70s to near 80 by Tue as the stable wedge
noses down through central NC. Some rebounding back to highs in the
low-mid 80s is expected by Wed as low level thicknesses begin to
inch back up toward normal. -GIH

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 225 PM Wednesday...

Showers and thunderstorms are expected to move through the area this
afternoon and evening in association with a cold front. Current
radar shows convection in the vicinity of KINT and KGSO but pushing
eastward with a few showers near eastern airports as well. Coverage
will continue to increase this afternoon for eastern sites whereas
the Triad terminals should see decreasing trends as the front moves
past. Winds will be light and variable outside of gusts within
thunderstorms which could reach 20-30 kts. Overnight expect
potential visibility restrictions as well as some possible IFR
ceilings at eastern locations, especially where rain lingers into
the overnight hours. Winds will switch to northerly after frontal
passage and conditions are expected to return to VFR after 15z
Thursday. Cant rule out a shower in the east tomorrow afternoon but
confidence is low at this time.

Long Term: High pressure over the area should yield an extended
period of VFR conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Ellis
LONG TERM...Hartfield
AVIATION...Ellis
Hazardous weather outlook, Aug 23, 6:43 PM EDT, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
643 PM EDT Wed Aug 23 2017

NCZ011-027-028-042-043-078-085-086-088-089-242245-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Scotland-Hoke-
Cumberland-Sampson-
643 PM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Isolated downburst winds are expected with the scattered
thunderstorms along the Coastal Plain this evening. Locally heavy
rain and frequent lightning will pose hazards through mid-evening as
well.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>026-038>041-073>077-083-084-242245-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Harnett-Anson-Richmond-
643 PM EDT Wed Aug 23 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

Badgett

In the hours before

Local storm report, Aug 23, 5:35 PM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 SSW CASTALIA          36.06N 78.08W
08/23/2017  E0.88 INCH       NASH               NC   TRAINED SPOTTER

            REPORTED ON RACE TRACK RD.

&&

MWS
Special weather statement, Aug 23, 6:00 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
600 PM EDT WED AUG 23 2017

NCZ089-232300-
Sampson NC-
600 PM EDT WED AUG 23 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SAMPSON COUNTY
UNTIL 700 PM EDT...

At 559 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 12 miles southeast of
Benson to 9 miles southeast of Godwin. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Newton Grove and Hobbton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of producing tree damage, including isolated
instances of knocking down small or weakened trees.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3509 7867 3526 7846 3526 7841 3529 7830
      3522 7824 3520 7816 3509 7817 3508 7816
      3500 7815
TIME...MOT...LOC 2159Z 276DEG 19KT 3527 7837 3514 7854

26
Local storm report, Aug 23, 6:19 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     SMITHFIELD              35.51N 78.34W
08/23/2017                   JOHNSTON           NC   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND POWER LINES
            DOWN ALONG WITH SOME STRUCTURAL DAMAGE
            ACROSS SMITHFIELD. CALLS BEGAN AROUND 5:45
            PM.

&&

KDS
Local storm report, Aug 23, 6:37 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
637 PM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     TSTM WND DMG     2 SSE ROLESVILLE        35.90N 78.44W
08/23/2017                   WAKE               NC   BROADCAST MEDIA

            PUBLIC REPORTED TREES DOWN NEAR ROLESVILLE
            AND ZEBULON. TIME ESTIMATED FROM RADAR.

&&

KDS
Local storm report, Aug 23, 6:54 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EDT WED AUG 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     TSTM WND GST     2 SSE GOLDSBORO         35.35N 77.97W
08/23/2017  M43 MPH          WAYNE              NC   AWOS

            KGSB 28025G37KT...PK WND 28037/2232.

&&

MWS
Special weather statement, Aug 23, 7:00 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
700 PM EDT WED AUG 23 2017

NCZ028-043-232345-
Edgecombe NC-Wilson NC-
700 PM EDT WED AUG 23 2017

...A STRONG THUNDERSTORM WILL AFFECT EDGECOMBE AND NORTHEASTERN
WILSON COUNTIES UNTIL 745 PM EDT...

At 700 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Elm City, or 11 miles south of Rocky Mount, moving east
at 30 mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Tarboro, Princeville, Sharpsburg, Pinetops, Macclesfield, Conetoe,
Speed, Willbanks and Kingsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3582 7735 3583 7739 3582 7741 3581 7742
      3581 7745 3580 7745 3580 7747 3576 7752
      3572 7760 3571 7776 3586 7783 3591 7781
      3599 7740 3590 7734
TIME...MOT...LOC 2300Z 260DEG 28KT 3579 7774

KDS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 1:24 PM EDTSpecial Weather StatementRAHPerson51 min
Aug 23, 1:49 PM EDTSpecial Weather StatementRAHDurham41 min
Aug 23, 2:15 PM EDTSpecial Weather StatementRAHOrange45 min
Aug 23, 3:41 PM EDTSpecial Weather StatementRAHGuilford64 min
Aug 23, 3:49 PM EDTSpecial Weather StatementRAHFranklin56 min
Aug 23, 4:17 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash43 min
Aug 23, 4:33 PM EDTSpecial Weather StatementRAHMoore57 min
Aug 23, 4:48 PM EDTSpecial Weather StatementRAHHalifax57 min
Aug 23, 5:04 PM EDTSpecial Weather StatementRAHJohnston56 min
Aug 23, 5:46 PM EDTAreal Flood AdvisoryRAHHalifax3 hr
Aug 23, 5:47 PM EDTAreal Flood AdvisoryRAHJohnston3 hr
Aug 23, 5:52 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne68 min
Aug 23, 6:00 PM EDTSpecial Weather StatementRAHSampson60 min
Aug 23, 6:08 PM EDTSevere Thunderstorm WarningRAHSampson68 min
Aug 23, 7:00 PM EDTSpecial Weather StatementRAHEdgecombe45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.